Colorado, 2009

Flash Flood and Hail in Colorado, August 6, 2009

August 6, 2009 · NWS BOU · 13 events in 6 counties and zones

Severe thunderstorms produced heavy rain, large hail and damaging thunderstorm winds over parts of the Urban Corridor and Northeast Plains. In addition, lightning killed a horse in Boulder County and sparked a fire in Adams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
$10,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced heavy rain, large hail and damaging thunderstorm winds over parts of the Urban Corridor and Northeast Plains. In addition, lightning killed a horse in Boulder County and sparked a fire in Adams County. Heavy rain also produced a flash flood in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 6, 1:45 PM MST, 55 minutes earlier.

Area forecast discussion, Aug 6, 1:45 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT THU AUG 6 2009

.SHORT TERM...UPR RIDGE AXIS OVER THE TX PANHANDLE WL CONTINUE TO
SHIFT EAST OVERNIGHT.  AS INCREASING SWLY FLOW ALOFT WILL DEVELOP
OVER THE CWFA THROUGH 12Z FRIDAY.  AN UPPER LEVEL JET OVER WRN UT
THIS AFTERNOON WILL SHIFT INTO ERN UT/WRN CO.  UNDER THE INFLUENCE
OF THE UPPER JET...SCT SHOWERS AND TSTMS IN THE MTNS THIS EVENING
COULD CARRY OVER PAST MIDNIGHT.  AS FAR THE NERN PLAIN ARE CONCERNED
...TSTMS DVLPG ALONG THE FRONT RANGE THIS AFTN SHUD CONTINUE TO
DEVELOP AND MOVE NE ACROSS THE URBAN CORRIDOR.  BEST CAPE WILL BE
NORTH AND EAST OF DENVER BUT DEWPOINTS IN THE 40S STILL SUFFICIENT
FOR A FEW STG STORMS.  SFC BASED CAPES AROUND 1000 J/KG IN THE
DENVER AREA...WITH HIGHER VALUES IN THE 1800-2300 J/KG N AND E OF
DENVER.  BEST CHC OF SVR STORMS WILL BE IN THESE AREAS WITH WET
MICROBURST TSTMS.  LARGE HAIL AND DAMAGING OUTFLOW WINDS ALONG WITH
HEAVY RAIN.  PW VALUES STILL AROUND ONE INCH.  WL KEEP 20S PERCENT
POPS FOR DENVER WITH SCT POPS N AND E THIS EVENING.  AS FOR
FRIDAY...THE UPPER JET WILL CONTINUE TO SHIFT TO THE EAST THRU THE
DAY.  THE AIRMASS IS PROGGED TO DRY OUT FAIRLY QUICKLY FM WEST TO
EAST...SO TSTMS MAY BE AN AFTER THOUGHT BY LATE FRIDAY AFTN.  FOR
NOW WL HANG ON TO MAINLY 10 PERCENT FOR THE URBAN CORRIDOR WITH 20
POPS WHERE THE BETTER MSTR IS N AND E OF DENVER.

.LONG TERM...AS THE UPPER LEVEL LOW OVER THE ID/WY BORDER CONTINUES
EJECTING NORTHEAST...THE UPPER JET WILL BE POSITIONED OVER THE
STATE. THE TREND WILL BE DRYING...HOWEVER ENOUGH MOISTURE LOOKS TO
REMAIN OVER THE STATE AND COMBINED WITH THE UPPER JET
OVERHEAD...HAVE LEFT IN 10-20 POPS FOR FRIDAY NIGHT.  THE AIRMASS
OVER THE STATE WILL BE WARMING AND STABILIZING AS THE SOUTHWESTERN
DESERT AIR BEGINS ADVECTING ACROSS THE REGION. MODELS IN GOOD
AGREEMENT WITH EACH OTHER AND WITH PREVIOUS FORECAST...SO DID NOT
CHANGE MUCH. AS THE UPPER LOW PASSES TO THE NORTHEAST AND OPENS
UP...A NORTHERLY SURGE WILL FOLLOW BEHIND DROPPING INTO THE STATE.
NOT TOO MUCH PRECIPITATION EXPECTED AS OF NOW. STARTING SUNDAY...THE
UPPER LOW OVER THE SOUTHEASTERN U.S. WILL RETROGRADE BACK WEST TO BE
OVER THE SOUTHWEST BY TUESDAY NIGHT. THIS WILL BRING MORE DRYING AND
WARMING. SOME MOISTURE IS AGAIN EXPECTED TO SNEAK UNDER THE RIDGE TO
BRING A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TO
FORECAST AREA TUESDAY THROUGH THURSDAY.

ONE OTHER CONSIDERATION FOR THE WEEEKEND IS GOING TO BE AN
INCREASING THREAT OF FIRE WEATHER PROBLEMS...MAINLY ON SATURDAY. AT
THIS TIME...MODELS ARE NOT FORECASTING ANY EXCESSIVE LOW AND MID
LEVEL WINDS...SO THE THREAT STILL LOOKS LOW.

&&

.AVIATION...VFR CONDITIONS SHOULD PREVAIL THRU MUCH OF THE PERIOD.
SFC WINDS WILL BE PRIMARILY SSWLY.  TSTMS DEVELOPING SOUTH AND WEST
OF THE AIRPORT WILL MOVE TO THE NORTHEAST AND SHUD IMPACT D.I.A
AFTER 22Z.  STG WINDS...SMALL HAIL AND BRIEF HEAVY RAIN COULD DROP
CIGS AND VSBYS TO MVFR CONDITIONS BETWEEN 22-02Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/KRIEDERMAN
Hazardous weather outlook, Aug 6, 9:28 AM MST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1028 AM MDT THU AUG 06 2009

COZ030>051-071200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1028 AM MDT THU AUG 06 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS BY AFTERNOON
WITH WIDELY SCATTERED THUNDERSTORMS ELSEWHERE.  A FEW SEVERE
THUNDERSTORMS MAY OCCUR OVER THE NORTHEAST PLAINS WITH HAIL UP TO
ONE INCH IN DIAMETER ALONG WITH WIND GUSTS TO 60 MPH.  OTHERWISE THE
STORMS WILL PRODUCE HEAVY RAINFALL UP TO ONE INCH IN 30 MINUTES
ALONG WITH SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/KRIEDERMAN

In the hours before

Special weather statement, Aug 6, 2:36 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
336 PM MDT THU AUG 6 2009

COZ040-062215-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
336 PM MDT THU AUG 6 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL ARAPAHOE COUNTY
  CENTRAL ADAMS COUNTY
  NORTHEASTERN DENVER COUNTY

AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL.  THIS STORM WAS
LOCATED OVER WESTERN AURORA...OR 7 MILES EAST OF DENVER...MOVING
NORTHEAST AT 20 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO BUCKLEY
AFB...DENVER INTERNATIONAL AIRPORT...NORTHEASTERN DENVER AND AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3994 10466 3981 10452 3962 10481 3972 10491
TIME...MOT...LOC 2135Z 227DEG 17KT 3969 10483

SWE

The radar

The Denver radar (KFTG), 25 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.

Hail, Arapahoe

When
August 6, 2:40 PM MST
Where
Arapahoe County, 3.19 mi W of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.810

Hail, Arapahoe

When
August 6, 2:45 PM MST
Where
Arapahoe County, 3.83 mi NW of (Bkf)buckley Air Force Base
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.740, -104.800

Hail, Arapahoe

When
August 6, 2:54 PM MST
Where
Arapahoe County, 3.19 mi W of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.810

Hail, Arapahoe

When
August 6, 3:00 PM MST
Where
Arapahoe County, 1.38 mi S of Sheridan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.650, -105.020

Lightning, Boulder

When
August 6, 3:00 PM MST
Where
Boulder County, Longmont
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.170, -105.100

Lightning struck and killed a 2-yr old horse at Colorado Horse Rescue's Longmont farm.

Lightning, Adams

When
August 6, 4:30 PM MST
Where
Adams County, Bennett
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
39.750, -104.430

Lightning ignited two oil tanks near Bennett. It took 18,000 gallons of water and foam to put out the fires.

Hail, Sedgwick

When
August 6, 5:25 PM MST
Where
Sedgwick County, 5.63 mi N of Dorsey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.980, -102.640

Hail, Logan

When
August 6, 5:30 PM MST
Where
Logan County, 7.97 mi NW of Crook
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
40.930, -102.910

Hail, Logan

When
August 6, 5:59 PM MST
Where
Logan County, 3.45 mi N of Crook
Measured
1.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.900, -102.800

Thunderstorm Wind, Logan

When
August 6, 6:01 PM MST
Where
Logan County, 1.48 mi NNW of Sterling to 1.47 mi NNW of Sterling
Measured
71 kt (82 mph) estimated gust
Reported by
Mesonet
Coordinates
40.650, -103.210

Intense thunderstorm winds downed several power lines. At least 1,200 homes were without power in parts of Sterling and Atwood. The wind also wreaked havoc at the fairgrounds where tents and awnings covering booths were blown off.

Thunderstorm Wind, Phillips

When
August 6, 7:09 PM MST
Where
Phillips County, 7.6 mi S of Holyoke
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
40.470, -102.300

Thunderstorm Wind, Phillips

When
August 6, 7:09 PM MST
Where
Phillips County, 7.6 mi S of Holyoke
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
40.470, -102.300

Flash Flood, Logan

When
August 6, 7:50 PM MST to 9:45 PM MST
Where
Logan County, 0.71 mi N of Crook to 0.7 mi N of Crook
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
40.860, -102.800

Major flooding was observed in Crook. Anywhere from 1 to 3 feet of standing water was reported in parts of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192411, 192409, 192417, 192416, 192582, 192578, 192415, 192414, 192413, 192418, 192460, 192461, 192408.